Winter Storm, Lee
- When
- December 4, 12:00 AM EST to 8:00 PM EST
- Where
- Lee forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
Snowfall accumulations of two to six inches were reported across most of southwest Virginia.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Snowfall accumulations of two to six inches were reported across most of southwest Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 3, 8:35 PM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 835 PM EST TUE DEC 3 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EVENING FORECAST DISCUSSION 835 PM EST TUE DEC 3 2002 SURFACE DEWPOINTS CONTINUE TO SLOWLY FALL ACROSS THE FORECAST AREA WITH SINGLE DIGITS AND TEENS LOCATED JUST NORTH OF THE FORECAST AREA. WILL NEED TO WATCH CLOSELY HOW MUCH OF THE DRIER DEWPOINTS ADVECT INTO THE REGION. AFTER LOOKING THICKNESS AND SOUNDING FROM THE AVN AND MESO-ETA... I AM CONCERNED OF A DAMAGING ICE EVENT FOR ALL OF SW VA/NE TN... INCLUDING THE VALLEYS FOR WEDNESDAY AND WEDNESDAY EVENING. WILL ISSUE AN UPDATE TO THE WSW TO INCLUDE ALL OF THE TRI-CITIES IN THE WINTER STORM WARNING. INCREASING ISENTROPIC LIFT ACROSS THE MS AND WESTERN TENNESSEE VALLEYS IS ALREADY PRODUCING PRECIPITATION INTO THE WEST HALF OF THE STATE. MODELS SHOW STRONG DYNAMIC FORCING WITH THE AREA UNDER THE FAVORED RIGHT REAR QUAD WITH MODERATE TO STRONG DIVERGENCE ALOFT. WATER VAPOR SHOW A PLUME OF SUB-TROPICAL MOISTURE ALOFT MOVING INTO THE TENNESSEE VALLEY WITH PWS INCREASING TO AROUND 1 INCH. BOTH MODELS ARE SHOWING FAIRLY SIGNIFICANT PRECIPITATION MOVING ACROSS THE REGION WITH UP TO 2 INCHES POSSIBLE OVER THE SOUTHERN HALF OF THE FORECAST AREA. PLAN ON INCLUDING HEAVY RAIN IN THE FORECAST FOR TYS AND CHA AREAS FOR WEDNESDAY AND WEDNESDAY NIGHT. MAY LOWER MINS A TAD ACROSS THE NORTH AND CENTRAL SECTIONS AS TEMPERATURES ALREADY IN THE MID AND UPPER 20S ACROSS SOUTHWEST VIRGINIA. .MRX... NC...WINTER STORM WARNING FOR WEDNESDAY FOR ZONES NCZ060>061. TN...WINTER STORM WARNING FOR WEDNESDAY FOR ZONES TNZ012>018... TNZ035...TNZ041>047...TNZ072...TNZ074...TNZ087...TNZ102. WINTER WEATHER ADVISORY FOR WEDNESDAY FOR ZONES TNZ036>040... TNZ067>071...TNZ073. VA...WINTER STORM WARNING FOR WEDNESDAY FOR ZONES VAZ001>002... VAZ005...VAZ006...VAZ008. DH ****************************************************************** AREA FORECAST DISCUSSION 430 PM EST TUE DEC 3 2002 RAIN EXPECTED TO MOVE IN TONIGHT AS SYSTEM MOVES UP FROM SOUTH. SHOULD BE IN OUR CENTRAL AND SOUTHERN ZONES LATE TONIGHT. LOOKS FAVORABLE FOR RAIN...SNOW... FREEZING RAIN...AND SLEET TOMORROW AND WEDNESDAY NIGHT. MAY BE MARGINAL FOR FREEZING PRECIP IN THE CENTRAL VALLEY TONIGHT AND WED MORNING...BUT PLAYED IT ON THE SAFE SIDE AND WENT WITH AN ADVISORY. THINK IT SHOULD BE MAINLY HEAVY SNOW AND SLEET IN THE NORTHERN ZONES AND THE SMOKIES AND FREEZING RAIN IN THE SOUTHERN MOUNTAINS. DRY WEATHER MOVES IN LATE THURSDAY. CHA 37 41 35 40 / 60 90 80 20 TYS 34 38 33 37 / 60 90 80 30 TRI 28 34 30 34 / 50 90 80 30 OQT 34 38 33 37 / 60 90 80 30 GH ****************************************************************** EARLY AFTERNOON FORECAST DISCUSSION (UPDATE) 135 PM EST TUE DEC 3 2002 TEMPS RISING MORE STRONGLY THAN EARLIER EXPECTED AND CLOUDS HAVE BEEN SLOW TO MOVE IN. ISSUED QUICK UPDATE TO RAISE TEMPS MOST ZONES AND CHANGE SKY COVER TO INCREASING CLOUDINESS FOR THIS AFTERNOON. ****************************************************************** LATE MORNING FORECAST DISCUSSION (UPDATE) 950 AM EST TUE DEC 3 2002 NO UPDATES PLANNED THIS MORNING. SATELLITE SHOWING BAND OF LOW CLOUDS MOVING IN FROM THE NORTH AND HIGH CLOUDS MOVING IN FROM THE WEST. MAY HAVE SOME SUNSHINE THIS MORNING...BUT SHOULD BE MOSTLY CLOUDY BY THIS AFTERNOON. TEMPERATURES LOOK OK. GH ******************************************************************* MORNING FORECAST DISCUSSION 440 AM EST TUE DEC 3 2002 COORDINATION...GRIDS...AND MATRICES HAVE THIS FORECASTER A BIT BEHIND ...SO AFD WILL BE BRIEF. THE COLD AIR IS POISED TO SLIP SOUTH OF TN AND NC LINE TODAY...AND THE ETA AND AVN (GFS) MODELS SEEMED IN GOOD AGREEMENT ON DEVELOPMENT AND TRACK (ALTHO PERHAPS A BIT SLOWER THAN THOUGHT YESTERDAY) OF THE LOW PRESSURE SYSTEM OVER THE LOWER MISS VALLEY REGION TONIGHT. GOOD LIFT (ISENTROPIC) AND MOISTURE ADVECTION AFTER MIDNIGHT TONIGHT...SO KEPT CONTINUITY OF HIGH CHANCE TO LIKELY POPS TONIGHT. PARTIAL THICKNESSES AND SFC-850 MB TEMPERATURES MAINLY SUPPORTED A MIX OF PRECIPITATION...EXCEPT FOR SE TN INTO SW NC COUNTIES WHERE MAINLY RAIN LOOKS TO OCCUR. AREAS IN MY WINTER STORM WATCH SHOULD GET MAINLY SNOW AND FREEZING RAIN...AND CAN NOT RULE OUT SOME SLEET WEDNESDAY AS WARM AIR ADVECTION NOSES INTO THE REGION. SNOW ACCUMULATIONS MIGHT FALL SHORT OF WARNING CRITERIA...BUT THE POTENTIAL FOR ICING AS WELL WOULD JUSTIFY A WINTER STORM WATCH AT THIS POINT. A CHANGE OVER TO SNOW GENERALLY ALL AREAS BY WEDNESDAY NIGHT...PERHAPS AS LATE AS AFTER MIDNIGHT IN SE AREAS. CURRENT TIMING WOULD HAVE SYSTEM EXITING THE AREA ON THURSDAY...SO DID NOT RAISE SNOW CHANCES FOR THURSDAY AT THIS TIME. LATER SHIFTS WILL NEED TO CLOSELY MONITOR AND CONSIDER INCLUDING OTHER AREAS IN THE WINTER STORM WATCH...MAINLY NORTHERN VALLEY AND SMOKY MOUNTAINS. THANKS TO BNA FOR THE RECENT CALL AND AN UPDATE ON THEIR FORECAST FOR THIS SYSTEM. PRELIMINARY TEMPS AND POPS FOLLOW: FCSTID = 10 CHA 52 35 41 35 / 10 70 90 80 TYS 48 33 38 34 / 10 60 90 80 TRI 44 27 37 31 / 10 50 90 80 OQT 48 33 37 34 / 10 60 90 80 TG
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-032115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 416 AM EST TUE DEC 3 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE OF WINTRY PRECIPITATION FOR PARTS OF THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS...LATE TUESDAY NIGHT INTO EARLY THURSDAY. AN ARCTIC COLD FRONT WILL SLIP SOUTH OF THE REGION ON TUESDAY...AND KEEP TEMPERATURES WELL BELOW SEASONAL NORMALS...WHILE AN AREA OF LOW PRESSURE BEGINS TO DEVELOP ACROSS THE LOWER MISSISSIPPI VALLEY. THE AREA OF LOW PRESSURE IS EXPECTED TO TRACK EAST ACROSS THE GULF COAST REGION ON WEDNESDAY...THEN NORTHEAST TO THE MID ATLANTIC REGION BY EARLY THURSDAY. THIS SYSTEM WILL SPREAD GULF MOISTURE NORTH INTO THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS...AND PRODUCE AT LEAST A LIGHT MIX OF WINTRY PRECIPITATION. THE MORE SIGNIFICANT SNOW...SLEET OR FREEZING RAIN WILL BE MOST LIKELY TO OCCUR OVER NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. OTHER AREAS SHOULD RECEIVE A MIX OF RAIN AND SNOW...AND POSSIBLY SOME LIGHT FREEZING RAIN...RESULTING IN MUCH LESS OF A THREAT OF SNOW AND ICE. ACTUAL SNOW AND ICE AMOUNTS ARE QUITE UNCERTAIN AT THIS TIME. ALSO...THE TRACK...TIMING AND STRENGTH OF THE LOW PRESSURE SYSTEM ARE STILL SUBJECT TO CHANGE. STAY TUNED FOR LATER STATEMENTS CONCERNING THIS POTENTIAL WINTER WEATHER...OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. OTHERWISE...FOR FRIDAY THROUGH SUNDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327195, 5327196, 5327197, 5327198, 5327199.